Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 78, NWS Sioux Falls, SD

June 4, 2000Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 2000, 2:07 AM CDT for Dixon County, Nebraska. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2000, 2:07 AM CDT (07:07 UTC)
Expired
Jun 4, 2000, 2:30 AM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:15 AM CDTThunderstorm Wind 61 EPonca, NEThunderstorm winds caused tree and power line damage. A few buildings were damaged by flying debris.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 040708
SVRFSD
NEC051-040730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
207 AM CDT SUN JUN 4 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 230 AM CDT

* AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM  OVER DIXON COUNTY...OR ABOUT 5 MILES NORTHEAST  
  OF NEWCASTLE...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PONCA  AROUND  215 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 9:20 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 3, 9:20 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT SAT JUN 3 2000

HECTIC EVENING WITH SUPERCELLS GALORE THRU SRN CWA.  MAIN SUPERCELL
CLUSTER APPRS TO BE TRANSITIONING TO WINDS... WNDS TO 44 MPH AT
KSUX.  LARGE CLUSTER OF TSRA ACRS WRN SD ALSO WKNG...BUT PROSPECT OF
REGENERATION IS HIGH WITH INCRS IN LLJ EXPECTED...AND LTL IN WAY TO
SLOW TRANSPORT OVR BNDRY WITH MINOR CNTRL NEBRASKA ACTION.  MID LYRS
ARE UNSTABLE AS SHOWN IN LAPS SOUNDINGS...TAKING OFF FM ARND 700
HPA...AND SHRA AND TSRA CONTINUE TO DEVELOP OVER THE ENTIRE
TRI-STATE AREA.

.FSD...NONE
CHAPMAN



In the hours before

Local storm report, Jun 3, 9:25 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT SAT JUN 03 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    1 N READING               MN   .75 INCH HAIL
06/03/00   NOBLES                         FEW DIME SIZE STONES

0713 PM    7 W VIBORG                SD   1.75 INCH HAIL
06/03/00   TURNER

0713 PM    7 NE MAYFIELD             SD   1.75 INCH HAIL
06/03/00   YANKTON

0750 PM    3 W HUB CITY              SD   TORNADO
06/03/00   CLAY                           REPORTED BY CLAY COUNTY
                                          CIVIL DEFENSE

0820 PM    ELK PT                    SD   60 MPH TSTM GUST
06/03/00   UNION
Local storm report, Jun 3, 10:44 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 PM CDT SAT JUN 03 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    (SUX)SIOUX CITY ARPT      IA   74 MPH TSTM GUST
06/03/00   WOODBURY

0920 PM    SALIX                     IA   75 MPH TSTM GUST
06/03/00   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.  15  LARGE
                                          POWER POLES DOWN.
                                          INTERSTATE 29 CLOSED
                                          FOR ABOUT 1 HOUR.
                                          ADDITIONAL DAMAGE IN
                                          SALIX AND FURTHER EAST.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:09 PM CDTTornado WarningFSDDixon36 min
Jun 3, 8:44 PM CDTSevere Thunderstorm WarningFSDDakota31 min
Jun 4, 2:29 AM CDTSevere Thunderstorm WarningFSDDakota31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.